Florida, 2020

Damaging Wind in Florida, July 29, 2020

July 29, 2020 · NWS TBW · 2 events in 2 counties and zones

Thunderstorms along the sea breeze boundary produced a severe wind gust in Punta Gorda and funnel cloud near Lehigh Acres.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms along the sea breeze boundary produced a severe wind gust in Punta Gorda and funnel cloud near Lehigh Acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 29, 1:13 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 1:13 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
213 PM EDT Wed Jul 29 2020

.DISCUSSION...
Upper level ridging south of Bermuda ridges west-southwest over
Florida and into the Gulf of Mexico. The surface ridge is currently
extending through Central Florida, which will keep us in a warm and
moist environment with light southeast through southwest winds over
Florida. Some minor fluctuations with the location of the ridge axis
will occur through the end of the week, but overall no significant
change in the synoptic pattern is expected through the end of the
week. This will allow for a typical summertime pattern with
afternoon sea breeze showers and storms each day through the end of
the week. The change in the weather over the area will start on
Saturday as Potential Tropical Cyclone Nine (PTC 9) moves closer to
the area. There is still a lot of uncertainty as far as the track
and intensity of PTC 9 in the mid and long term forecast, but the
current track has it tracking off the southwest coast of Florida on
Sunday and tracking toward the Big Bend of Florida on Monday. Either
way, it looks to be a wet and windy weekend across west central and
southwest Florida. Temperatures will run around average with heat
indices in the 100-105 degree range.

&&

.AVIATION...
The sea breeze will set up along the west coast between 18-21Z and
will bring onshore winds during the afternoon. Showers and storms
are expected during that time, so will hold VCTS at all terminals.
Brief periods of MVFR will be possible for lower CIGs and VSBY in
passing showers and storms. Conditions clear between 00Z-03Z this
evening with no other aviation impacts expected.

&&

.MARINE...
High pressure ridging into the Gulf of Mexico will keep a southeast
through southwest wind flow around 10 knots or less through the end
of the week. Scattered showers and storms can be expected during the
afternoon each day. Higher wind gusts and rough seas as well as
dangerous lightning can be expected in the vicinity of passing
thunderstorms. Conditions begin to deteriorate on Saturday and
Sunday as Potential Tropical Cyclone Nine approaches the area from
the southeast. The timing and exact track of the storm is uncertain,
but mariners should plan accordingly this weekend through the
beginning of next week to ensure safety if you have plans to be on
the gulf coast waters.

&&

.FIRE WEATHER...
Scattered showers and isolated storms can be expected each day for
the next week. These showers combined with high humidities each day
will preclude any fire weather concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  77  93  78  95 /  20  30   0  10
FMY  75  93  76  95 /  30  30   0  20
GIF  74  94  75  95 /  30  40  10  20
SRQ  76  92  78  94 /  20  20   0  10
BKV  73  92  74  94 /  10  30   0  10
SPG  77  92  78  94 /  10  20   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...74/Wynn
DECISION SUPPORT...69/Close

In the hours before

Special weather statement, Jul 29, 3:26 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
426 PM EDT Wed Jul 29 2020

FLZ162-165-265-292115-
Coastal Charlotte FL-Inland Lee FL-Coastal Lee FL-
426 PM EDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEE COUNTY UNTIL
515 PM EDT...

At 426 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palmona Park, or 8 miles northwest of Fort Myers. This storm was
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cape Coral, Fort Myers, Lochmoor Waterway Estates, Matlacha
Isles-Matlacha Shores, Palmona Park, Burnt Store Marina and North
Fort Myers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2663 8206 2678 8206 2679 8198 2676 8189
      2662 8190
TIME...MOT...LOC 2026Z 179DEG 2KT 2671 8196

TBW
Special weather statement, Jul 29, 4:33 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
533 PM EDT Wed Jul 29 2020

FLZ162-262-292200-
Coastal Charlotte FL-Inland Charlotte FL-
533 PM EDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHARLOTTE COUNTY UNTIL
600 PM EDT...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charlotte County Airport, or near Punta Gorda, moving north at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Punta Gorda, Charlotte County Airport, Pirate Harbor, Solana,
Tropical Gulf Acres, Harbour Heights, Charlotte Park, Cleveland and
Charlotte Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2681 8189 2680 8206 2694 8208 2702 8202
      2698 8191
TIME...MOT...LOC 2133Z 169DEG 11KT 2690 8198

TBW

The radar

The Tampa radar (KTBW), 96 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
July 29, 4:36 PM EST
Where
Charlotte County, 1.23 mi W of Punta Gordo Clt Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
26.920, -82.000

ASOS at KPGD Punta Gorda Airport reported a wind gust of 51 knots.

Funnel Cloud, Lee

When
July 29, 5:00 PM EST
Where
Lee County, 6.34 mi S of Lehigh Acres
Reported by
Broadcast Media
Coordinates
26.510, -81.650

Broadcast Media relayed reports and photos from viewer of funnel cloud in south Lehigh Acres. Exact location estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899139, 899140.